As well as being illegal drugs, opiates are sometimes prescription medications that act on opioid receptors in the body. They can relieve pain while causing a sense of euphoria when taken.
When a person uses them as prescribed by a doctor, and ideally for a short time, opiates can be beneficial to their recovery from injury or illness. When used illegally or excessively, they are addictive and life-threatening.
While opiate withdrawal symptoms are not usually life-threatening, they can be uncomfortable and difficult to navigate.
In this article, we go through the common symptoms of opiate withdrawal and suggest home remedies and natural treatments to help with each one.
Fever and sweating
Opiod withdrawal can cause unpleasant physical symptoms.
Common treatments that can reduce a higher body temperature include over-the-counter (OTC) non-steroidal anti-inflammatory drugs or NSAIDs. Examples of NSAIDS are ibuprofen and acetaminophen.
Wearing loose, comfortable clothing made of absorbent materials, such as cotton, can help to absorb sweat.
If someone experiences chills associated with their symptoms, they can put on layers of clothing that they can remove one at a time.
Examples of these include:
Using cool compresses, such as washcloths dipped in cool water or cloth-covered ice packs, can also help a person reduce a high body temperature. Taking cool-temperature baths may prove beneficial, as well.
Taking opiates can make the muscles and limbs feel heavy. When people withdraw from opiates, they have the opposite experience where they may shake and experience muscle pain.
People experiencing shaking should remember that the tremors will subside with time.
Try St. John’s wort
One proposed treatment for shaking is St. John’s wort. An animal study published in the journal Pharmaceutical Biology found that taking the herb Hypericum perforatum or St. John’s wort, helped to reduce opiate withdrawal-related shaking in rats.
The researchers also found that taking St. John’s wort helped to reduce the incidence of diarrhea in the rats. St. John’s wort is a yellow flower people use to treat conditions that range from depression to insomnia to wound healing.
Taking this herb has been known to interact with many medications, including other antidepressants, birth control pills, digoxin, the blood thinner warfarin, and some HIV medications, such as indinavir. As a result, people should take this supplement with caution.
Herbs are not monitored by the United States Food and Drug Administration (FDA) for quality or purity.
Try quitting caffeine
People may find that they shake less if they avoid caffeinated drinks, such as coffee or soda or if they drink decaffeinated alternatives.
Caffeinated drinks can worsen shaking and may stimulate tremors.
Use distraction techniques
Try not to “fight” or resist the tremors that may accompany withdrawal from drug addiction. Sometimes mentally focusing on reducing tremors can only make them feel more pronounced.
Using distraction techniques, such as holding heavier objects or watching television, may help people to lessen their awareness of tremors when they occur.
People may want to try taking OTC pain relievers, such as ibuprofen or acetaminophen, to reduce muscle aching that is related to tremors. These drugs may help deal with the process of coming off opiates.
Nausea and diarrhea
Nausea and diarrhea are two symptoms that can occur when a person withdraws from opiates.
Both prescription medications and at-home treatments are available to help reduce nausea symptoms caused by opiate withdrawal.
According to researchers from Stanford University who experimented on mice, taking the medication ondansetron (Zofran) may be able to help reduce not only nausea but also pain sensitivity when withdrawing from opiates.
Zofran, a prescription medication for pain and nausea, blocks the 5-HT3 receptor that responds to the neurotransmitter serotonin in the body.
While the medicine will not necessarily reduce all withdrawal symptoms, it may be able to help when a person is trying to stop their opiate habit.
Another medication a person could take to reduce diarrhea symptoms related to withdrawals is loperamide (Imodium). This OTC medication is available at most drugstores to reduce diarrhea symptoms.
Nausea home remedy tips
Additional steps a person can take to reduce their nausea include the following:
- Eating bland foods, such as bananas, rice, apples, toast, or crackers. These foods are less likely to cause stomach upset.
- Eating several small meals throughout the day instead of large ones.
- Drinking small sips of water to stay hydrated, as it is essential to replace fluids lost with diarrhea and nausea. Another option is to drink cooled Pedialyte or other electrolyte-replacement beverages. While sports drinks are also an option, they can be high in sugar, which could further worsen diarrhea.
- Avoiding foods that are high in fat and greasy, as these can irritate the stomach lining.
A person should drink fluids to prevent dehydration wherever possible, as dehydration can worsen withdrawal symptoms.
When a person is withdrawing from opioids at home, they may experience strong cravings that make them want to take a pill or return to their patterns of drug abuse. However unpleasant, going through these cravings is a part of withdrawing from opioids.
Some of the methods a person can use to overcome these cravings include:
Writing a list
A person who wants to get sober should write down a list of reasons why. It may help them to revisit their list every time they feel tempted to return to their drug use.
Recognizing negative thoughts
It is critical for a person to recognize when they are having negative thoughts relating to their sobriety or withdrawal period. Examples of these thoughts could be “I’ll never make it through this,” or “I knew I couldn’t do it.”
When a person recognizes these thoughts, they can then focus on a more positive or optimistic thought pattern. An example could include “That’s me being negative. I know this is tough, but I can make it through.”
Using distraction techniques
When a person feels an intense craving, distraction techniques may be another tool they can use to help them through the moment. They may want to go for a brief walk, listen to music, or engage in another activity that helps them take their minds off the craving.
Doing something distracting, for as little as 5 to 10 minutes, is often long enough for the cravings to pass.
Therapists and recovery experts can recommend other tips and techniques to help someone overcome their cravings in the long-term.
While a person going through withdrawals from opioids can feel sleepy, they may find they have difficulty getting good-quality sleep.
Because rest can help them feel stronger, getting a good night’s sleep can be vital.
Some methods to promote better sleep and naps include:
Keeping to a schedule
Maintaining a sleep schedule of bedtime and waking up will assist the body in keeping its own “clock,” which can help make going to sleep easier.
Considering your sleeping environment
Promoting a better sleeping environment by keeping the room cool or between 60 and 67 degrees, as recommended by the National Sleep Foundation, can make it easier for someone to get to sleep.
Keep the bedroom dark and consider using noise-blocking devices, such as earplugs or white noise machines to enhance sleep.
Creating a relaxing bedtime routine
It can be a good idea to spend about an hour before going to bed, relaxing and winding down. This can include refraining from looking at computer screens and phones.
Finish the article here: